Go to Top

Alcohol and Medications

Christmas spirit sometimes arrives in the form of alcoholic spirits. It's very easy to indulge in a glass of wine, a hot buttered rum, or spiked eggnog. However, for those on medication – particularly elderly adults – it can be dangerous.

Drinking even a little alcohol when you’re taking certain prescription and over-the-counter drugs can be a health hazard. Some drugs taken with alcohol can make the alcohol more potent. In other cases, taking medication while drinking can actually increase its effect or cause potentially harmful side effects.

As for older adults, they don't metabolize the alcohol as quickly as younger adults. Because of this, the alcohol can stay in their system longer and cause worse reactions with medications. Many adults over 65 are taking medications that can mix poorly with alcohol. These types of medicines include treatments for high cholesterol, high blood pressure, antidepressant, diabetes and common over-the-counter drugs such as Benadryl Allergy and Advil.

Mixing alcohol with these medications could increase the risk of liver damage, heart problems, and even depression.

According to WebMD, some of the adverse effects warning signs to look out for include:

  • Nausea and vomiting
  • Headaches
  • Drowsiness
  • Dizziness
  • Fainting
  • Loss of coordination

Any of these could mean the alcohol interactions could be toxic to the body. If any of these effects become apparent and seem to go beyond the typical effects of alcohol, please call 911.

Leave a Reply